Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Guggul Not Good Choice for Cholesterol

  • Currently 4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4/5 (1 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

" class="bodyimage" /> Q. I have read several columns about how to lower cholesterol. Mine is somewhat high but my HDL is good (75). Maybe that’s because I exercise four times a week, getting my heart rate up to the 130s for at least 20 minutes.

My doctor does not think I need to take cholesterol medicine at this time. I have heard that guggul extract helps lower cholesterol. I’ve been taking half the dose recommended on the bottle. I showed my doctor the bottle of guggul and he said it won’t hurt me, but he did not feel it was controlling my cholesterol--the exercise was.

What is your take on guggul? Are there side effects I should know about?

A. Preliminary studies suggested that guggul, a traditional botanical medicine from India, might reduce cholesterol. A well-designed placebo-controlled trial showed, however, that guggul did not lower total cholesterol (Journal of the American Medical Association, Aug. 13, 2003). People taking guggul actually had slightly higher LDL cholesterol levels at the end of the study, and some people developed a rash. Guggul may also interact with certain prescription medications and make them less effective.
  • Currently 4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4/5 (1 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

the only prescription drug I take is 40mg Benicar HTC The side effect I notce is more frequent BM. does Guggul have any side effects and does it affect Benicar?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.